Texas, 2014

Tornado and Flash Flooding in Texas, June 9, 2014

June 9, 2014 · NWS SHV · 5 events in 4 counties and zones

Scattered to numerous showers and thunderstorms redeveloped early Monday morning, June 9th across extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, as the nocturnal low level jet interacted with the retreating surface front. While these storms were not severe, they did produce an extended period of locally heavy rainfall especially across northern Bowie County Texas, as well…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered to numerous showers and thunderstorms redeveloped early Monday morning, June 9th across extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, as the nocturnal low level jet interacted with the retreating surface front. While these storms were not severe, they did produce an extended period of locally heavy rainfall especially across northern Bowie County Texas, as well as Little River, northern Miller, and southern Hempstead counties in Southwest Arkansas, where surface gauge and radar estimated determined that widespread 3-6+ inches of rain had fallen in 2-3 hours. As a result, flash flooding was observed just west of Texarkana, TX as well as across much of Little River County Arkansas. A tornado was also produced from these storms in Red River County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 9, 2:37 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 9, 2:37 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
337 AM CDT MON JUN 9 2014

.DISCUSSION...
VERY SLOWLY NWD MOVG FRONTAL BOUNDARY...HAS BECOME
STATIONARY...AND TRAINING TSTMS PRODUCING VERY HEAVY RAIN TOTALS
ALONG RED RIVER VALLEY...EASTWARD TO TXK. DEPENDING ON WHETHER
THIS AXIS FLUCTUATES DURG THE MORNING...SOME FLOODING COULD
POSSIBLY OCCUR ACROSS THIS REGION TODAY...AS UPSTREAM AREAS OF
CONVECTION RUNNING DUE WEST......TO NEAR THE PANHANDLE.
HOWEVER...THIS AXIS WILL MOST LIKELY SHIFT AS UPPER LOW DEVELOPS
OVER CENTRAL PLAINS LATER TODAY AND BEGINS TO DIG SLIGHTLY TOWARDS
NORTHERN ARKANSAS AS LOW CLOSES OFF. IN RESPONSE...CONVECTIVE
COMPLEXES TO THE WEST WILL SWING TOWARDS THE DFW METRO AREA...AND
INCREASE EASTWARD INTO THE REGION BY LATER THIS MORNING.
ADDITIONAL OUTFLOW BOUNDARIES IN PLACE WITH MULTI DAY CONVECTION
EVENT AND CONTINUED AIRMASS SATURATION...AS MODEL SOUNDING
CONTINUE TO YIELD K INDEX VALUES AROUND 40 AND PCPN WATER VALUES
AROUND 2 INCHES. ALSO EXPECT ISOLD SVR STORM
DEVELOPMENT...ALTHOUGH DEGREE OF AIRMASS SATURATION MAY LIMIT THIS
THREAT...WILL KEEP EYE OUT FOR SWD ADVANCEMENT OF STORMS INTO
UNTAPPED AIR. A GRADUAL DRYING OUT EXPECTED FROM THE WEST...AS
UPPER LOW BRINGS NW FLOW INTO REGION LATER BY MIDWEEK...DEWPOINTS
LOWERING INTO LOWER 60S ACROSS NORTHERN SECTIONS...AND SFC WINDS
BECMG WESTERLY. GFS IS FASTER WITH THIS EVOLUTION THAN IS NAM.
ONE MORE UPPER WAVE EXPECTED IN THIS NW FLOW...IN THE THURSDAY TO
FRIDAY TIME FRAME...ALTHOUGH MUCH OF MOISTURE WILL BE WRUNG OUT BY
THEN...SO KEEPING ONLY 20 AND 30 POPS ATTM. HAVE REMOVED ISOLD
POPS FOR WEEKEND BEHIND THIS WAVE...WITH AFTN HIGHS RETURNING TO
SEASONAL HIGHS OF AROUND 90 TO LOWER 90S./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  68  85  66  89 /  60  60  40  20  10
MLU  89  72  84  70  88 /  50  60  60  30  10
DEQ  81  65  80  63  88 /  90  60  30  20  10
TXK  82  67  82  63  88 /  90  60  40  20  10
ELD  86  68  82  67  86 /  70  70  60  30  10
TYR  86  67  86  65  89 /  60  40  20  10  10
GGG  86  68  85  65  90 /  60  50  30  20  10
LFK  91  73  88  69  90 /  50  40  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

07/07
Hazardous weather outlook, Jun 8, 3:42 PM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CDT SUN JUN 8 2014

ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-138-
151-153-166-167-091100-
LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION AR-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-HARRISON-PANOLA-SHELBY-
SAN AUGUSTINE-SABINE TX-
442 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND TONIGHT AS A COLD FRONT SLOWLY APPROACHES THE AREA.
INSTABILITY AND DEEP LAYER WIND SHEAR ARE SUFFICIENT TO SUPPORT A
FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. IN ADDITIONAL...LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO MONDAY. THUNDERSTORMS
SHOULD RE-INTENSIFY AND INCREASE IN COVERAGE ONCE AGAIN DURING THE
DAYTIME HOURS OF MONDAY. A FEW STORMS COULD BE SEVERE WITH A
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. CHANCES FOR
THUNDERSTORMS WILL LINGER UNTIL AND UPPER TROUGH MOVE EAST OF THE
REGION BY EARLY WEDNESDAY.

AFTER A BRIEF BREAK...THUNDERSTORMS CHANCES WILL RETURN TO THE
FORECAST BEGINNING THURSDAY AND CONTINUING INTO THE WEEKEND AS
ANOTHER UPPER TROUGH APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND TONIGHT.

ARZ050-051-OKZ077-TXZ096-108>111-124-125-136-137-149-150-152-165-
091100-
SEVIER-HOWARD-MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-
UPSHUR-SMITH-GREGG-CHEROKEE-RUSK-NACOGDOCHES-ANGELINA-
442 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND TONIGHT AS A COLD FRONT SLOWLY APPROACHES THE AREA.
INSTABILITY AND DEEP LAYER WIND SHEAR ARE SUFFICIENT TO SUPPORT A
FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. IN ADDITIONAL...LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO MONDAY. THUNDERSTORMS
SHOULD RE-INTENSIFY AND INCREASE IN COVERAGE ONCE AGAIN DURING THE
DAYTIME HOURS OF MONDAY. A FEW STORMS COULD BE SEVERE WITH A
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. CHANCES FOR
THUNDERSTORMS WILL LINGER UNTIL AND UPPER TROUGH MOVE EAST OF THE
REGION BY EARLY WEDNESDAY.

AFTER A BRIEF BREAK...THUNDERSTORMS CHANCES WILL RETURN TO THE
FORECAST BEGINNING THURSDAY AND CONTINUING INTO THE WEEKEND AS
ANOTHER UPPER TROUGH APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 9, 12:55 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
155 AM CDT MON JUN 9 2014

ARZ060-061-070-071-090800-
HEMPSTEAD-LAFAYETTE-MILLER-NEVADA-
155 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...LAFAYETTE...MILLER AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BODCAW...GARLAND...GENOA AND MANDEVILLE...

AT 155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST NORTH OF GENOA...OR 9 MILES
EAST OF TEXARKANA...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Special weather statement, Jun 9, 1:21 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 AM CDT MON JUN 9 2014

OKZ077-090800-
MCCURTAIN-
221 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BROKEN BOW...OR 24 MILES WEST OF
HORATIO...MOVING NORTHEAST AT 30 MPH.

PEA TO HALF INCH DIAMETER SIZE HAIL...AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

15
Special weather statement, Jun 9, 1:41 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 AM CDT MON JUN 9 2014

ARZ050-090830-
SEVIER-
241 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...

AT 241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DE QUEEN...MOVING NORTHEAST AT
25 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.

15

The radar

The Shreveport radar (KSHV), 114 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Flash Flood, Bowie

When
June 9, 3:30 AM CST to 5:30 AM CST
Where
Bowie County, 0.95 mi N of Nash to 0.7 mi NNE of Nash
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.444, -94.133

High water was reported on Hwy. 82 between Kings Highway and the Wal-Mart in Nash, Texas.

Thunderstorm Wind, Titus

When
June 9, 7:00 AM CST
Where
Titus County, Winfield
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.170, -95.120

Thunderstorm wind gusts knocked down trees and damaged a large storage building.

Tornado, Red River

When
June 9, 7:16 AM CST to 7:21 AM CST
Where
Red River County, 1.35 mi W of Avery to 0.41 mi ENE of Avery
Rating
EF0
Path length
1.71 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.553, -94.803

The NWS conducted a storm survey in Red River County, Texas in the town of Avery and determined that the damage was consistent with that of a weak tornado. An EF0 tornado began along CR. 3326 where it snapped numerous trees, damaged the roof of the school gym and a dugout at the baseball field before lifting on the east side of town. Winds were estimated to be near 85 mph.

Lightning, Smith

When
June 9, 7:50 AM CST
Where
Smith County, 1.81 mi NW of Peaceful Vly
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.320, -95.340

Lightning struck a home in Lindsey Park, sparking a fire which destroyed the home. Three dogs were fire but the homeowners were not injured.

Flash Flood, Bowie

When
June 9, 10:00 AM CST to 12:00 PM CST
Where
Bowie County, 0.51 mi SSW of Texarkana to 0.58 mi SSW of Texarkana
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.424, -94.054

Seventh Street near the Railroad Bridge was flooded and closed in Texarkana.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518881, 518943, 518934, 518900, 518912.